Display Settings:

Format

Send to:

Choose Destination
Internist (Berl). 2012 Oct;53(10):1240-7. doi: 10.1007/s00108-012-3125-3.

[Medication in the elderly : cognitive impairment by drugs].

[Article in German]

Author information

  • Institut für Experimentelle und Klinische Pharmakologie und Toxikologie, Klinische Pharmakologie Mannheim, Medizinische Fakultät Mannheim, Ruprecht-Karls-Universität Heidelberg, Maybachstr. 14, 68169, Mannheim, Deutschland. christine.schummer@medma.uni-heidelberg.de

Abstract

Cognitive impairment is a growing problem in aging societies, and dementia is turning into an epidemic. Modifiable conditions are of major interest, as a causal treatment of dementia is still unknown. Drugs represent a major reversible contributor to cognitive deficits and delirium which is seen in 12-50% of elderly in-hospital patients. A third of patients with delirium is being attributed to drugs, and age-related multimorbidity and subsequent polypharmacy are dominant risk factors. The anticholinergic mechanism is not sufficient to explain delirant drug side effects. Most prevalent in the induction of delirium are psychotropic drugs, in particular benzodiazepines, opiates, tricyclic antidepressants, and typical neuroleptics. In addition, "peripheral" drugs such as oxybutynin or fluorquinolones are involved. Rationalization of drug therapy is the clue for the prevention of cognitive impairment and delirium; most causative drugs are contained in negative lists (e.g., Beers list) and should be replaced by positively labelled drugs (e.g., by virtue of the FORTA classification). On top of the treatment of other modifiable causes for delirium (such as dehydration, infections, and fever), the avoidance or at least optimization of psychotropic drug prescriptions are key elements of the prevention of cognitive impairment in the elderly.

PMID:
22948346
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Springer
    Loading ...
    Write to the Help Desk